Illinois, 2006

Hail and Damaging Winds in Illinois, May 17, 2006

May 17, 2006 · NWS ILX · 13 events in 7 counties and zones

10 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 17, 1:45 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 17, 1:45 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT WED MAY 17 2006

.DISCUSSION...
12Z SHORT RANGE MODELS SIMILAR THROUGH FRI NIGHT WITH SHORT WAVES
REINFORCING STRONG UPPER LEVEL TROF OVER THE NE 1/3RD OF THE U.S.
AND KEEPING CHANCES OF CONVECTION GOING THIS EVENING AND AGAIN THU
AFTERNOON AND THU EVENING. MODELS DIFFER THIS WEEKEND WITH GFS MORE
AGGRESSIVE BRINGING SHORT WAVES AND ASSOCIATED QPF FIELDS EAST INTO
IL WHILE OTHER MODELS ARE DRIER. IL IS IN A NW UPPER LEVEL FLOW NEXT
WORK WEEK WITH UPPER LEVEL RIDGE WEST AND UPPER LEVEL TROF STAYING
OVER THE NE U.S. APPEARS DRY WITH TEMPS WARMING BACK TO OR A LITTLE
ABOVE NORMAL.

SHORT TERM...TONIGHT THROUGH SUNDAY...
RADAR MOSAIC SHOWING CONVECTION DEVELOPING ACROSS CENTRAL/NORTHERN
IL/IN AND INTO EASTERN IA AND WI. THIS CONVECTION AHEAD OF A COLD
FRONT OVER SE WI AND CENTRAL IA AND VIGOROUS UPPER LEVEL TROF OVER
WI AND MID/UPPER LEVEL JET DIVING SOUTHWARD INTO IL. AIR MASS IS
UNSTABLE WITH LIFTED INDICES OF MINUS 3 TO 6C AND STEEP LAPSE RATES.
SURFACE TEMPS IN THE LOW TO MID 70S WHILE DEWPOINTS 45 TO 55F.

COLD FRONT TO SLIDE QUICKLY SE THROUGH CENTRAL IL THIS EVENING AND
INCREASED POPS ACROSS AREA THIS EVENING AND WENT DRY AFTER MIDNIGHT.
SEVERE THUNDERSTORM WATCH BEING ISSUED FOR LARGE PART OF CENTRAL IL
UNTIL 9 PM FOR PRIMARILY LARGE HAIL. MUCH OF AREA IN A SLIGHT RISK
FOR SEVERE STORMS THIS EVENING. THIS DUE TO STEEP LAPSE RATES AND
UNSTABLE AIR MASS. STRONGEST STORMS WILL OCCUR OVER NE AREAS WHERE
STRONGER SHORT WAVE PASSES. COLD FRONT A QUICK MOVER SO WENT DRY
OVERNIGHT AND THU MORNING. THEN PROB30 CHANCE OF CONVECTION OVER
CENTRAL/SE IL THU AFTERNOON AND EVENING AS MORE SHORT WAVE ENERGY
DIVES SSE ACROSS IL AND INTERACTS WITH DAYTIME HEATING TO PRODUCE
MORE SCATTERED CONVECTION. STRONGEST SHORT WAVE ENERGY APPEARS TO
PASS JUST NE OF CENTRAL IL WHERE STRONGER STORMS POSSIBLE.

UPPER LEVEL RIDGE NUDGING EAST TOWARD IL FRI AND SHOULD KEEP THE
AREA DRY WITH ANY DIURNAL SHOWERS FRI AFTERNOON/EARLY FRI EVENING NE
OF AREA. HAVE SLIGHT CHANCE OF CONVECTION SAT...PROB30 ACROSS AREA
SAT NIGHT AND SLIGHT CHANCE SE OF THE IL RIVER SUNDAY. THIS DUE TO
SHORT WAVE ENERGY MOVING EAST ACROSS AREA FROM THE CENTRAL PLAINS.
GFS MAY BE TOO STRONG WITH SHORT WAVE AND ASSOCIATED HEAVIER QPF
FIELDS THOUGH.

LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY...
MEDIUM AND LONG RANGE MODELS ARE IN FAIR AGREEMENT WITH STRONG UPPER
LEVEL TROF...WITH STRONG UPPER LEVEL RIDGE OVER THE PLAINS/WESTERN
US AND UPPER LEVEL TROF OVER THE ATLANTIC STATES. THIS PUTS IL IN A
NW UPPER LEVEL FLOW. GFSLR HAS A STRONGER UPPER LEVEL TROF CLOSER TO
IL BUT STILL DRY OVER IL BUT COOLER. GFS ENSEMBLES AND ECMWF ARE
FURTHER EAST WITH THIS TROF AND DRY AND WARMER AND WILL LEAN TOWARD
THIS SCENERIO. CANADIAN MODEL IS IN BETWEEN ECMWF AND GFS. MEX HIGHS
APPEAR TOO COOL AND WENT A FEW DEGREES WARMER ESPECIALLY FOR HIGHS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HUETTL
Hazardous weather outlook, May 17, 10:35 AM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1135 AM CDT WED MAY 17 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-181015-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1135 AM CDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG UPPER-LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL
MOVE ACROSS ILLINOIS LATE THIS AFTERNOON AND EVENING. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE
FRONT. DUE TO COLD TEMPERATURES AT MIDDLE LEVELS OF THE
ATMOSPHERE...HAIL IS LIKELY WITH THE STRONGER STORMS. SOME OF THE
HAIL MAY BE LARGER THEN NICKELS. IN ADDITION...THERE WILL ALSO BE
A THREAT OF WINDS IN EXCESS OF 60 MPH NEAR THE STRONGER STORMS
LATE THIS AFTERNOON.

ALTHOUGH A FEW STORMS MAY DEVELOP AHEAD OF THE MAIN FRONT...THE
BEST CHANCES WILL OCCUR WITH THE BOUNDARY AS IT MOVES THROUGH
PEORIA AND BLOOMINGTON LATE THIS AFTERNOON AND
SPRINGFIELD...DECATUR...AND CHAMPAIGN DURING THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON THURSDAY. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM THROUGH 8 PM.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

BARKER

The radar

The Quad Cities radar (KDVN), 82 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Stark

When
May 17, 3:58 PM CST
Where
Stark County, Toulon
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.100, -89.867

Hail, Stark

When
May 17, 4:05 PM CST
Where
Stark County, Wyoming
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.067, -89.767

Thunderstorm Wind, Peoria

When
May 17, 4:41 PM CST
Where
Peoria County, 1 mi W of Peoria
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.700, -89.617

A tree was blown down.

Hail, Woodford

When
May 17, 4:45 PM CST
Where
Woodford County, Germantown Hills
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.767, -89.483

Thunderstorm Wind, Woodford

When
May 17, 4:45 PM CST
Where
Woodford County, Metamora
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.783, -89.350

Power lines were blown down.

Hail, Tazewell

When
May 17, 4:49 PM CST
Where
Tazewell County, 1 mi E of Washington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.700, -89.383

Hail, McLean

When
May 17, 5:14 PM CST
Where
McLean County, Danvers
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.533, -89.167

Hail, Peoria

When
May 17, 5:16 PM CST
Where
Peoria County, 5 mi N of Peoria
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.767, -89.600

Hail, McLean

When
May 17, 5:23 PM CST
Where
McLean County, 3 mi SW of Bloomington
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.450, -89.017

Hail, Woodford

When
May 17, 5:43 PM CST
Where
Woodford County, 1 mi W of Metamora
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.783, -89.367

Hail, McLean

When
May 17, 5:56 PM CST
Where
McLean County, 1 mi NW of Danvers
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.550, -89.183

Thunderstorm Wind, De Witt

When
May 17, 6:27 PM CST
Where
De Witt County, Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.150, -88.950

Large tree limbs and power lines were blown down on the north side of Clinton.

Hail, Clark

When
May 17, 7:55 PM CST
Where
Clark County, Martinsville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.333, -87.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509676, 5509674, 5509671, 5509677, 5509678, 5509675, 5509679, 5509680, 5509681, 5509673, 5509682, 5509672, 5509670.